My mom is undergoing chemo now for stage 2a breast cancer, she had 4 treatments of AC but then was highly allergic to taxol so is now having 4 treatments of taxotere. After her first taxotere friday 6/6 she had a sore tongue Saturday and Sunday developed a white milky tongue with an "iky" taste in her mouth, she waited 4 days and called the doc, they gave her an oral pill to take and it has not seemed to work. She did really well with the AC and is getting very discouraged about ther tongue. This is such a problem for her she is talking about stopping treatments.. Do you have any suggestions, I have read about thrush, but this doesn't look guite like the pics I am seeing.
Dear Dana, What you are describing does sound like thrush (a common name for a fungal infection due to a type of yeast called candida). We can have candida occurring in our bodies and our natural defences keep it in check. When the immune system is compromised, such as during chemotherapy, an infection can develop.
Anti-fungal medication, such as nystatin,clotrimizole, or fluconozole, either as lozenges, or mouth rinses, treats the mouth and throat, and will treat the infection directly.
In general some suggestions for good mouth care are:
Keep mouth and lips moist:
Rinse mouth with water frequently (every 2 hrs while awake & when awake during the night). May add salt or baking soda (1/2 to 1 teaspoon in 8 ounces of water).
Apply lip moisturizer often (i.e. chap stick).
Suck on hard candies.
Keep mouth & teeth clean.
Use soft-bristle toothbrush (can soften even more by placing brush in very warm water), cotton swabs, mouth swabs (popsicle stick covered with gauze) to clean teeth after each meal and at bedtime.
Clean dentures and/or bridge after eating. Leave out dentures if experiencing any discomfort.
Floss gently with unwaxed floss (if platelet count adequate).
May use Water-Pik.
Avoid: Mouthwash containing alcohol,Lemon glycerin swabs, treat the discomfort/pain, Hot, spicy, coarse or rough textured foods.
Very hot or cold beverages and foods, Citric juices or foods containing citric acid (tomatoes, oranges, lemon, etc.).
Alcoholic beverages or tobacco products.
For other suggestions regarding mouth care during chemotherapy, refer to the website chemocare.com, look under managing side effects for mouth sores.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.